|You are in
Featured topics include: Anesthesia Antibiotic Prophylaxis Are amalgams safe? Infection Control Latex Allergy Medication Water Quality and Biofilms X-rays
Some patients have asked me if the use of medications can affect their teeth.
Yes, some medications used long-term can have detrimental effects on your teeth, mouth, and gums. It is best to consult first with your primary care doctor about medication she or he prescribes. It also is important to let your dentist know about any medications that you are taking, including over-the-counter or non-prescriptive medications.
Some medications such as antihistamines, decongestants, pain killers and diuretics can cause a dental condition called dry mouth. Some of the common problems associated with dry mouth include a persistent sore throat, burning sensation, speech problems, difficulty swallowing, hoarseness or dry nasal passages. Dry mouth can damage your teeth if it is left untreated.
Without adequate saliva in your mouth to rinse away food and neutralize the acids produced by plaque, you can be more vulnerable to cavities. I can recommend various methods to provide more moisture in your mouth, including artificial saliva and oral rinses. Some people chew sugarless gum or suck on sugar-free candy to stimulate the flow of saliva in their mouths.